Alert archive / Oklahoma / Tornado Warnings in 2020

Tornado Warning 7, NWS Norman, OK

April 11, 2020Harmon County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 11, 2020, 6:11 PM CDT for Harmon County, Oklahoma. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2020, 6:11 PM CDT (23:11 UTC)
Expired
Apr 11, 2020, 6:25 PM CDT
In force
14 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 96 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

315 
WFUS54 KOUN 112311
TOROUN
OKC057-112345-
/O.NEW.KOUN.TO.W.0007.200411T2311Z-200411T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
611 PM CDT Sat Apr 11 2020

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Central Harmon County in southwestern Oklahoma...

* Until 645 PM CDT.
    
* At 610 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dodson, moving east at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hollis and McKnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3483 10000 3488 9975 3469 9973 3470 10000
TIME...MOT...LOC 2310Z 260DEG 22KT 3475 9998 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

30
1 follow-up statement
078 
WWUS54 KOUN 112325
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
625 PM CDT Sat Apr 11 2020

OKC057-112334-
/O.CAN.KOUN.TO.W.0007.000000T0000Z-200411T2345Z/
Harmon OK-
625 PM CDT Sat Apr 11 2020

...THE TORNADO WARNING FOR CENTRAL HARMON COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
Harmon county until 7 pm.

LAT...LON 3483 10000 3488 9975 3469 9973 3470 10000
TIME...MOT...LOC 2323Z 260DEG 22KT 3477 9987 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 11, 5:46 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 11, 5:46 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
546 PM CDT Sat Apr 11 2020

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 121 PM CDT Sat Apr 11 2020

Moisture advection and destabilization continues through the
region, in particular through western Oklahoma and western north
Texas. The airmass in western north Texas has been relatively
unmodified from the morning storms. These storms have not been as
widespread and have remained mostly south of the CWA, and is now
impacting the far southeast Oklahoma counties with rain,
lightning, and some small hail.

Out in western Texas and the Texas Panhandle, visible satellite
show cumulus towers developing and bubbling up. The environment in
the area is a bit concerning, with increasing CAPE throughout the
area. CAMs soundings indicate plenty of low level instability
(SBCAPE & MLCAPE > 2000 J/kg), and a curved hodograph with strong
enough low level shear (SFC-1km Shear > 20kts, SRH > 300 in
areas). The possibility is there for isolated supercells with all
hazards possible: large hail, severe winds, and a possible
tornado. There are a few failure modes to watch out for. If these
storms do not remain surface based, tornado chances will drop
however the hail and wind threat will remain. Also currently the
visible satellite looks a bit junky, which may limit the severity
if the storms continue to remain unorganized.

As these storms exit the area into Sunday, winds will increase
significantly as the strong cold front enters northwestern Oklahoma.
Winds will intensify to a sustained greater than 35mph, with gusts
possible in the 40-50mph range. With these high winds, a wind
advisory will be issued for most of western into central Oklahoma,
as well as parts of western north Texas.

Zwink

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 121 PM CDT Sat Apr 11 2020

Behind the cold front, much colder air will result in significant
temperature drops in the region, with many areas dropping below
freezing throughout northern, central, and western Oklahoma. With it
being mid April and the chance for a late season freeze, a Freeze
warning will likely be issued as the event gets closer. Late Monday
into Tuesday, a shortwave trough moves through the area in
conjunction with some Pacific midlevel moisture, which will result
in widespread precipitation. With the deep cold airmass in place,
there is a chance for snow throughout northwestern Oklahoma and
parts of central Oklahoma. Accumulations will likely be limited by
ground temperatures, however model soundings indicate heavy snow may
be possible in some areas which might overcome the warm ground
temperatures.

Cold temperatures are expected to linger until Wednesday, where
temperatures will gradually warm up through the remainder of the
week. Next chance of precipitation appears to be late next week with
an approaching upper level cyclone.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 540 PM CDT Sat Apr 11 2020

Fairly poor flight conditions are expected for many of the
terminals over the next 12-24 hours. Tonight, thunderstorms will
move over SW OK and north TX from west to east and then into
central OK during the overnight hours. These will be watched
closely for amendments as large hail, and even tornadoes may be
possible. MVFR cigs are expected on and off throughout the
forecast period. South winds will remain dominant until after
15-18Z tomorrow when a strong cold front moves through. Northwest
winds behind this cold front from around 18-21Z Sunday will be
very strong, with some gusts perhaps exceeding 45 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  75  31  49 /  50  30   0   0
Hobart OK         54  75  30  49 /  40  10   0   0
Wichita Falls TX  59  77  35  52 /  40  30   0   0
Gage OK           49  69  25  47 /  30  10   0  10
Ponca City OK     57  74  29  49 /  40  50   0   0
Durant OK         59  76  35  54 /  90  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 1 PM to 10 PM CDT Sunday for OKZ004>025-
     027>029-033>039-044-045.

TX...Wind Advisory from 1 PM to 10 PM CDT Sunday for TXZ083>090.

&&

SHORT TERM...50
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Apr 11, 11:45 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1145 AM CDT Sat Apr 11 2020

OKZ004>048-050>052-TXZ083>090-121645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Sat Apr 11 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe storms are possible across the area this afternoon and
tonight with an Enhanced risk in parts of far southwest Oklahoma
and western north Texas.

Location...
The Enhanced risk is southwest of a line from Mangum and Frederick
Oklahoma to Electra and Dundee Texas. There is a Slight risk
along and southwest of a line from near Cherokee and Perry, to
Stillwater Oklahoma.

Impacts...
Hail up to the size of baseballs.
Damaging wind gusts of 70 to 80 mph.
An isolated tornado or two across southwest Oklahoma and western
north Texas.

Timing...
This afternoon into early Sunday, with the most likely time
after 3 pm.

Discussion...
Elevated strong to severe storms will be possible this afternoon
mainly south of I-40. Hail up to the size of golf balls will be
possible.

Additional storms could develop near a dryline that will be near
the western border of Oklahoma and western north Texas late this
afternoon. This activity could be more surfaced based with large
hail and damaging winds possible. A tornado may also be possible,
especially near the dryline and any outflow boundaries left over
from earlier storms across southwest Oklahoma and western north
Texas.

Strong to severe storms will remain possible overnight into early
Sunday with large hail and damaging wind gusts the main concerns.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Ongoing showers and thunderstorms are expected across portions of
the area Sunday morning and will continue to be possible into
Sunday afternoon before shifting east of the area. Some of these
storms could be strong to severe. The risk for severe storms is
generally along and east of a line from Enid and El Reno, to
Chickasha and Duncan Oklahoma. Large hail and damaging winds will
be the main concerns.

.Wind...
Strong northerly winds are expected behind a cold front that will
move across the area Sunday. Wind gusts of 40 to 55 mph will be
likely. However, some locations could experience wind gusts of
around 60 mph or higher. There are still some uncertainties of
just how strong and the timing of the stronger winds but Sunday
will be windy everywhere. Take steps to secure outdoor furniture
and equipment.

.Cold Weather...
Much colder air will move into the region behind the cold front
Sunday affecting temperatures for the first half of next week.
Temperatures at or below freezing will be possible in some areas
Sunday, Monday, and Tuesday nights with Sunday night being the
coldest and most widespread with the freezing temperatures. Take
steps this weekend to protect sensitive and tender vegetation.

The cold temperatures will also combine with the wind Sunday
night leading to even colder wind chills. Wind chill values in the
teens will be possible in some locations.

.Winter Weather...
Snow will be possible in parts of northern, western, and central
Oklahoma and western north Texas Monday night into Tuesday
morning. Some snow accumulation of less than an inch could be
possible in parts of western Oklahoma. However, the warm ground
will likely mean any accumulation would occur on grassy or
elevated surfaces and would likely melt quickly.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 11, 3:17 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             DUNCAN                  34.50N 97.96W
04/11/2020  E0.88 INCH       STEPHENS           OK   TRAINED SPOTTER

&&

BRB
Special weather statement, Apr 11, 3:24 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
324 PM CDT Sat Apr 11 2020

OKZ006-007-112100-
Alfalfa OK-Grant OK-
324 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and
southwestern Grant Counties Until 400 PM CDT...

AT 321 PM CDT, a strong thunderstorm was located near Jet, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Jet, Nash and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 9794 3659 9806 3660 9832 3674 9831
      3682 9793
TIME...MOT...LOC 2021Z 270DEG 11KT 3669 9818

03
Local storm report, Apr 11, 4:08 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 SSE PAULS VALLEY      34.71N 97.21W
04/11/2020  E0.75 INCH       GARVIN             OK   TRAINED SPOTTER

&&

BRB
Local storm report, Apr 11, 4:10 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             HENNEPIN                34.51N 97.35W
04/11/2020  E1.00 INCH       MURRAY             OK   FIRE DEPT/RESCUE

&&

BRB
Special weather statement, Apr 11, 4:59 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
459 PM CDT Sat Apr 11 2020

OKZ033-034-112230-
Harmon OK-Greer OK-
459 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Harmon and west central
Greer Counties Until 530 PM CDT...

AT 458 PM CDT, a severe thunderstorm was located near Dodson, moving
east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of ping pong balls...
Wind gusts to 60 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3500 10000 3502 9977 3477 9974 3474 10000
TIME...MOT...LOC 2158Z 248DEG 29KT 3481 10006

30
Special weather statement, Apr 11, 5:00 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
500 PM CDT Sat Apr 11 2020

OKZ040-042-112230-
Garvin OK-Pontotoc OK-
500 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garvin and
northwestern Pontotoc Counties Until 530 PM CDT...

AT 459 PM CDT, a strong thunderstorm was located near Stratford,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ada, Wynnewood, Stratford and Vanoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3464 9715 3473 9720 3486 9695 3485 9693
      3486 9693 3493 9680 3490 9679 3489 9675
      3486 9673 3486 9671 3479 9662
TIME...MOT...LOC 2159Z 244DEG 41KT 3476 9693

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:58 PM CDTSpecial Weather StatementOUNTillman32 min
Apr 11, 2:00 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman45 min
Apr 11, 2:09 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 37 more32 hr
Apr 11, 2:41 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens49 min
Apr 11, 3:12 PM CDTSevere Thunderstorm WarningOUNStephens27 min
Apr 11, 3:21 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, McClain, Murray, Stephens39 min
Apr 11, 3:24 PM CDTSpecial Weather StatementOUNAlfalfa36 min
Apr 11, 3:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc23 min
Apr 11, 4:59 PM CDTSpecial Weather StatementOUNHarmon31 min
Apr 11, 5:00 PM CDTSpecial Weather StatementOUNPontotoc30 min
Apr 11, 5:55 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon50 min
Apr 11, 6:17 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson43 min
Apr 11, 6:46 PM CDTSevere Thunderstorm WarningOUNJackson44 min
Apr 11, 6:49 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson41 min

Nearby

Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.